| Article Access Statistics|
| Viewed||1801 |
| Printed||49 |
| Emailed||0 |
| PDF Downloaded||0 |
| Comments ||[Add] |
Click on image for details.
|Year : 1979 | Volume
| Issue : 3 | Page : 174-176
A case of hypokalaemia simulating hyperkalaemia
NC Talwalkar, Kala P Chawla, PJ Mehta, AK Gandhi, UM Thacker, Vidya N Acharya
Department of Medicine, Seth G. S. Medical College and K.E.M. Hospital, Parel, Bombay-400 012, India
N C Talwalkar
Department of Medicine, Seth G. S. Medical College and K.E.M. Hospital, Parel, Bombay-400 012
Source of Support: None, Conflict of Interest: None
A case of chronic renal failure with hypokalaemia presenting electrographically as tall `U' waves simulating tall `T' waves of hyperkalaemia is described. The differentiating points between hypokalaemia and hyperkalaemia on ECG have been highlighted.
|How to cite this article:|
Talwalkar N C, Chawla KP, Mehta P J, Gandhi A K, Thacker U M, Acharya VN. A case of hypokalaemia simulating hyperkalaemia. J Postgrad Med 1979;25:174-6
|How to cite this URL:|
Talwalkar N C, Chawla KP, Mehta P J, Gandhi A K, Thacker U M, Acharya VN. A case of hypokalaemia simulating hyperkalaemia. J Postgrad Med [serial online] 1979 [cited 2019 Dec 11];25:174-6. Available from: http://www.jpgmonline.com/text.asp?1979/25/3/174/42137
| :: Introduction|| |
Electrocardiographic changes of hypokalemia are very well described. However, occurrance of tall `U' waves falling on `T' waves and giving an appearance of tall `T' waves is rather unusual. But it is important to diagnose such a condition, otherwise it may be mistaken for tall `T' waves characteristic of hyperkalaemia and wrongly treated with fatal results. We publish below a case of hypokalaemia which presented with tall `U' waves simulating tall `T' waves of hyperkalaemia.
| :: Case report|| |
Mrs. V. N., a thirty-six year old female patient was admitted to the K.E.M. Hospital, Bombay with a history of severe diarrhoea and vomiting for a period of two days.
She was a known case of chronic pyelonephritis and chronic renal failure for the last 10 months and was on diuretics since then. She was well controlled on conservative line of treatment, without requiring any dialyses and maintained at a level of serum Creatinine of 6 mg% and BUN of 51 mg%.
The present episode of diarrhoea was a severe one, with 10-12 watery stools per day. Vomiting was moderate, three to four times a day and was bilious in nature. Along with this she had oliguria and difficulty in breathing.
On examination, she was found to be averagely built and nourished. She had pallor and grade III dehydration, with pulse of 100 per minute and blood pressure of 100/77 mm of HgA few irregular beats were noted in her pulse. She was obviously acidotic but otherwise her chest was clear. Her cardiovascular and alimentary system did not reveal any abnormalities, except occasional irregular heart beats. She was drowsy but otherwise there were no focal abnormalities in her central nervous system. She did not have manifest tetany.
On investigations, following profile was noted. Haemogram; Haemoglobin was 8 gm%; Total WBC Count was 9800/cu. mm. with Neutrophils-60%, Lymphocytes-32%, Eosinophils-6%, Monocytes-2%; ESR was 25 mm/1st hr. (Westergren). Her urine examination could not be done immediately as she remained anuric for almost 12 hours. Her blood biochemistry done on the next three successive days was as shown below in [Table 1].
Her total serum protein was 4.2 gms% with albumin of 1.8 gms% and globulins 2.4 gms % Serum Calcium was 7.6 mg.%; Phosphorus was 5 mg% Alkaline Phosphatase was 9 Bodansky units. Her electrocardiogram done at this stage is shown in [Figure 1]. Her serial electrocardiograms done on the next two days are shown in [Figure 2] and [Figure 3] (See [Figure 1],[Figure 2] and [Figure 3] on page 176A).
Her infusion pyelograms done in 1976 had shown bilaterally small contracted kidneys with poor function on either side. Patient was treated with intravenous potassium chloride (KCI), calcium gluconate and sodabicarb and on the second day she was taken up for peritoneal dialysis in view of her azotemia and electrolyte disturbances. However, patient expired within 4 days of dialysis.
| :: Discussion|| |
This patient's E.C.G. taken on admission showed tall 'T' wave like appearance. However these were quite wide and showed a slurring especially in lead V 5 (see [Figure 1] on page 176A). The E.C.G. also showed multiple ventricular premature heats. The QT interval was normal (0.4 sees). With clinical setting and such E.C.G. findings, it was obvious that these were tall 'U' waves in the E.C.G. which were simulating tall 'T' waves, and in fact this was hypokalaemia and not hyperkalaemia. This was confirmed by the serum electrolyte report [Table 1]. On correcting the hypokalaemia, both the serum electrolytes and E.C.G. picture improved and the tall 'U' waves disappeared (see [Figure 2] and [Figure 3] on page 176A).
It is known that hypokalaemia can give rise to tall 'U' waves which may be occasionally mistaken for tall 'T' waves of hyperkalaemia. ,,, Sama  has described tall 'U' waves simulating 'T' waves in 2 cases with hypokalaemia, hypochloraemia and metabolic alkalosis due to pyloric stenosis. In both the cases there was severe hypochloraemia and he attributed these 'U' wave changes to hypokalaemia and hypochloraemia.
In the present case also the patient did have moderate hypochloraemia [Table 1]. However, she had predominant metabolic acidosis and not alkalosis as in the cases reported by Sarma.  The role of chloride ions causing such changes is not reported elsewhere.
A phenomenon of T-U wave alternance causing tall 'U' waves in alternating beats has been reported. Kimura et al  believe that it is due to hypocalcaemia and Dolora and Pazzi  believe that both hypocalcaemia and hypokalaemia may be responsible. In this patient the levels of serum calcium and ionised serum calcium were low (serum albumin was 1.8 gm%) and this could have resulted in tall 'U' waves. As the patient was treated with calcium gluconate and potassium, it is difficult to say which of the two (or both the ions) was responsible for such a phenomenon. Hypomagnesaemia also may be responsible in producing tall 'U' waves and 'U' wave alternance as reported by Bashour et al.  In this patient, measurement of serum magnesium could not be done.
Thus it is important to realise that tall 'U' waves may mimic tall `T' waves and a wrong diagnosis of hyperkalaemia may be made. Important points of differentiation are: (i) Clinical setting; (ii) Broad slurred 'U' waves; (iii) Ectopic activity which suggests hypokalaemia rather than hyperkalaemia, as potassium protects the myocardium from ectopic activity.  In our case, all these criteria were fulfilled.
| :: Acknowledgement|| |
We express our thanks to the Dean, K.E.M. Hospital, Bombay for his kind permission to publish this case.
| :: References|| |
|1.||Bashour, T., Rios, J. C. and Gorman, P. A.: U wave alternans and increased ventricular irritability. Chest, 64: 377-379, 1973. |
|2.||Dolora, A. and Pozzi, L.: Electrical alternation of T wave without change in QRS complex. Brit. Heart J., 33: 161-163, 1971. |
|3.||Hurst, J. W., Logue, R. B., Schlant, R. C. and Wenger, N. K.: "The Heart, Arteries and Veins". 3rd edition McGraw Hill, Koga Kusha Ltd., A Blackiston Publication, New York, St Louis, San Fransisco, Auckland, London, Toronto. Tokyo etc., 1974, p. 1500. |
|4.||Kimura, E. and Yoshida, K.: A case showing electrical alternans of the T wave without change in the QRS complex. Amer. Heart J., 56: 391-393, 1963. |
|5.||Sarma, R. N.: Unusually tall and narrow U waves simulating hyperkalemic T waves -Report of 2 cases of hypochloremic alkalosis with hypokalemia. Amer. Heart J., 70: 397-401, 1965. |
|6.||Schamroth, L.: "The Disorders of Cardiac Rhythm". Blackwell Scientific Publications, Oxford and Edinburgh, 1971, p. 504. |
|7.||Schamroth, L.: Drug and Electrolyte effect. In, "An Introduction to Electrocardiography". 5th Edition, Blackwell Scientific Publications, Oxford, Edinburgh and Melbourne, 1976, p. 82. |
[Figure 1], [Figure 2], [Figure 3]